My Dog Ate Azithromycin What Should I Do?
Medications meant for humans can be harmful for dogs. Sometimes the ingredients are not meant for use in pets, while other times the dosage is too high for the dog. But what about antibiotics? Is it dangerous if your dog eats antibiotics meant for you?
In this article, we’ll take a look at Azithromycin and if this can be toxic to your fur baby.
What is Azithromycin?
Azithromycin is a commonly prescribed broad-spectrum antibiotic for humans and our fur babies. It’s often used to treat chest infections, pneumonia, sinus infections, Lyme disease, and more. This medicine is used in both kids and adults.
This is an antibiotic that usually comes in capsules, tablets or liquid form. It’s usually taken twice a day—once in the morning and again in the evening. The dose depends on the age and weight of the patient. The dose for kids will be smaller than that for most adults.Check Price on Amazon
In pets, Azithromycin is used to treat bacterial, rickettsial, and parasitic infections. The form is either tablet or liquid and it’s taken by mouth. Here, too, the dose will usually be lower than for a human and depends on the size and weight of the pet.
Is this medication toxic for dogs?
Azithromycin & Dogs
If your dog has eaten one pill and the medication was prescribed for him, then he should be OK.
However, if he ate more than one dose and/or the medication was yours, this could be a problem. Your canine companion could develop the following symptoms:
- Lack of appetite
- Excessive drinking/urination
- Skin lesions
Along with the symptoms listed above, there’s also the concern that if the medication was not prescribed for your dog, there’s a chance he could be allergic to it. In that case, you may notice these symptoms if your dog ingested Azithromycin and is having an allergic reaction:
- Difficulty breathing
- Skin rash/hives
- Swelling of face/muzzle
- Excessive drooling
If you know or suspect your dog has ingested a large dose of Azithromycin, then you should call the vet right away. If your dog is having breathing difficulties, then consider this a medical emergency and get your dog to the vet ASAP.
The good news is that with prompt treatment of an overdose or an allergic reaction, most dogs will go on to a fully recovery.
To prevent this from happening in the future, be sure to keep all medications (those meant for you or your dog) out of your dog’s reach.